Costa Rica’s Health Ministry on Wednesday confirmed they have received nine complaints by patients with blood clots that allegedly were caused by oral contraceptives from 2005-2012. But the ministry said there are no records of deaths related to the use of the drugs.
On Tuesday, Yaz and Yasmin brand contraception pills were linked to the deaths of 23 women in Canada by doctors and pharmacists who reported the adverse drug reactions to Health Canada – the agency in Canada that manages the public health care system – the Canadian Broadcasting Corporation reported, citing documents obtained from the government agency.
Yaz and Yasmin are considered “newer-generation” birth control pills, and include a synthetic progestin, drospirenone, owned by the company Bayer, the CBC reported.
Some 600 Canadian women who were prescribed the drug reportedly suffered serious adverse reactions. Twenty-three died, including a 14-year-old girl, mostly from blood clots, according to Health Canada records. So far, Canadian officials have not recalled the drug.
Ileana Herrera, Costa Rica’s general director of health, said no deaths linked to the use of the contraceptives have been reported here, and the nine complaints “correspond to normal reactions ranging from headaches to high blood pressure, which is usually disclosed in drug packaging.”
Costa Rican Health Ministry officials consulted several foreign health agencies about the alleged risks, including Health Canada, the U.S. Food and Drug Administration (FDA), the European Medicine Agency and health ministries in Argentina, Chile and other Latin American countries.
Recent studies show that oral contraceptives might increase the risk of thromboembolism, a condition that causes blood clots that can affect the heart. Physicians recommend that before taking the contraceptive pills, women have blood tests to determine if use of the medication poses any risk.
Studies concluded that women over 35 who smoke, drink, are obese or have a sedentary lifestyle should avoid the medication.
The FDA in April 2012 also issued a warning, saying that oral contraceptives “could be linked to an increased risk of blood clots,” and that this information should be included in all packages and all drug-related information. The European Medicine Agency also issued a similar warning in 2011.